Alabama, 2018Damaging Winds and Lightning Strike in Alabama, June 9, 2018
June 9, 2018 · NWS TAE · 6 events in 3 counties and zones
Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 9, 1:27 PM CST, 14 minutes earlier.
Area forecast discussion, Jun 9, 1:27 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
327 PM EDT Sat Jun 9 2018
.NEAR TERM [Through Tonight]...
Shower and thunderstorms activity that is currently developing
across the tri-state region will gradually diminish with the loss of
daytime heating this evening. An area of showers and embedded
thunderstorms may linger well into the evening hours. The best
chances will be focused west of the Apalachicola/Chattahoochee
Rivers where low level convergence is greatest between the surface
ridge centered over the northern Gulf of Mexico and surface low
pressure off of the southeast coast. Late tonight, light patchy fog
will be possible across portions of the region, mainly due to wet
soils and light surface winds. Overnight lows in the low 70s are
expected.
.SHORT TERM [Sunday Through Monday Night]...
Upper level troughing will continue over the region through the
period with sufficient moisture in place. Expect scattered to
numerous diurnal thunderstorms with the mean 1000-700mb flow from
the west to southwest. Thunderstorms will be aided by interaction
with the afternoon sea breeze and outflow boundaries. Highs will
be around 90 with lows around 70.
.LONG TERM [Tuesday Through Saturday]...
Th overall pattern surface and aloft should be relatively
unchanged through the upcoming week. Thus, expect near to above
seasonal chances (40-60%) for rain each day. Highs in the upper
80s to lower 90s and lows in the lower 70s.
&&
.AVIATION [Through 18Z Sunday]...
VFR conditions will prevail at all sites this afternoon outside of
SHRA/TSRA. Reductions in CIGs and vsby can be expected under any
activity, with gusty and erratic winds also possible. All sites
will have the potential to see impacts this afternoon, with
SHRA/TSRA coverage diminishing after sunset this evening. Patchy
fog will be possible once again lat tonight at VLD, with low end
MVFR to high end IFR conditions possible. MVFR vsbys also possible
at TLH.
&&
.MARINE...
Winds of 10 knots or less, generally from the west to southwest,
will result in 1 to 2 foot seas.
&&
.FIRE WEATHER...
With light winds and RH values above critical levels, there are no
fire weather concerns over the next few days.
&&
.HYDROLOGY...
The Withlacoochee River near Pinetta and Fenholloway River at
Foley both remain near their lower thresholds of action stage,
and these gauges are likely to drop below action stage later
today. Scattered showers and thunderstorms will produce brief,
isolated areas of heavy rain each day across our area, but this is
not expected to result in any river flooding.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 70 91 70 91 71 / 20 40 20 50 30
Panama City 74 87 75 86 75 / 10 30 20 60 30
Dothan 71 91 72 90 72 / 30 40 20 60 30
Albany 71 92 72 90 72 / 30 40 20 50 30
Valdosta 70 91 71 90 72 / 20 40 30 60 30
Cross City 71 89 71 89 72 / 10 30 20 30 10
Apalachicola 74 88 74 87 75 / 10 30 20 40 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Pullin
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Pullin
MARINE...Barry
FIRE WEATHER...Fieux
HYDROLOGY...Harrigan
In the hours before
Special weather statement, Jun 9, 12:32 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
232 PM EDT SAT JUN 9 2018
GAZ142-091900-
Early GA-
232 PM EDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EARLY COUNTY UNTIL 300 PM
EDT...
At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blakely, moving south at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Blakely, Centerville, Cuba, Early Co A/p, Hentown, Rock Hill and
Sawhatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3144 8476 3125 8475 3126 8492 3125 8492
3125 8506 3142 8507 3144 8479
TIME...MOT...LOC 1832Z 354DEG 11KT 3136 8496
30-PULLINSpecial weather statement, Jun 9, 1:09 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
309 PM EDT SAT JUN 9 2018
GAZ126-127-092000-
Worth GA-Lee GA-
309 PM EDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR LEE AND NORTHWESTERN WORTH
COUNTIES UNTIL 400 PM EDT...
At 309 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithville, or 9 miles north of Leesburg, moving south at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Leesburg, Albany, Smithville, Chokee, Century, Jordan Place,
Starksville, Byne Crossroads, Scrutchins, Neyami, Philema, Mossy Dell
and Oakfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3191 8420 3191 8397 3167 8389 3165 8427
3179 8428 3179 8426 3183 8426 3184 8428
3191 8428 3192 8424
TIME...MOT...LOC 1909Z 342DEG 9KT 3187 8416
32Thunderstorm Wind, Henry
- When
- June 9, 1:41 PM CST
- Where
- Henry County, 2.24 mi SW of Wills Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 31.530, -85.200
A tree and a power line were blown down.
Thunderstorm Wind, Dale
- When
- June 9, 1:55 PM CST
- Where
- Dale County, Bells Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.520, -85.450
A tree was blown down near Bells Crossroads.
Thunderstorm Wind, Dale
- When
- June 9, 2:22 PM CST
- Where
- Dale County, 1.37 mi ENE of Dean Church Rd
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.410, -85.630
Thunderstorm Wind, Dale
- When
- June 9, 2:22 PM CST
- Where
- Dale County, 1.38 mi S of Dale County Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.460, -85.630
Thunderstorm Wind, Coffee
- When
- June 9, 3:26 PM CST to 3:50 PM CST
- Where
- Coffee County, 1.5 mi NNE of Woodland Grove Church to 3 mi N of Enterprise
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 31.470, -85.950
Multiple trees were blown down in Coffee county.
Lightning, Coffee
- When
- June 9, 4:00 PM CST
- Where
- Coffee County, 1.37 mi WSW of Shell Army Field
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 31.350, -85.860
A lightning strike resulted in a house fire with significant damage. Damage cost was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Iowa, June 9 to 10, 2018$704,000 · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Iowa, June 9 to 10, 2018$930,000 · 2.5 in hail · 24 events
- Lightning Strike in Florida, June 9, 20181 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Virginia, June 9, 2018$1.0 million · 50 kt wind · 8 events
- Flooding in Iowa, June 9 to 15, 2018$950,000 · 5 events
- Flash Flood and Hail in Kentucky, June 9 to 12, 2018$170,000 · 60 kt wind · 33 events
- Flash Flooding and Hail in Minnesota, June 9 to 10, 2018$395,000 · 1 in hail · 7 events
- Flooding in Virginia, June 9, 2018$200,000 · 3 events
- Flooding and Damaging Winds in Ohio, June 9, 2018$55,000 · 50 kt wind · 18 events
- Tornado and Flash Flooding in Iowa, June 9 to 10, 2018EF1 · 27 events
- Damaging Winds in Kentucky, June 9, 20182 injured · $35,000 · 61 kt wind · 2 events
- Damaging Winds in Illinois, June 9, 2018$71,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762604, 762605, 762606, 762607, 762608, 762609.